herald

Tuesday 6 December 2016

Coroner warns on toxic side-effect of mixing medicines

INQUEST

Kenneth Beazley
Kenneth Beazley

A coroner has issued a warning over combining two of the country's most commonly prescribed drugs after an inquest heard that a rare but toxic side-effect caused the death of an elderly man.

Cork coroner Dr Myra Cullinane will now write to both the Health Products Regulatory Authority (HPRA) and the Irish Pharmaceutical Healthcare Association (IPHA) over the tragic death last January of Kenneth Norman Beazley (80).

Dr Cullinane said it was the second such case she had dealt with. She had raised concerns about possible side-effects from the two drugs, an antibiotic and a cholesterol-control treatment, as far back as 2008.

However, both the GP and a consultant orthopaedic surgeon who treated Mr Beazley were unaware of the potential side-effect of the two medicines being combined.

Mr Beazley, a father-of-four from Cobh, Co Cork, had been prescribed a statin-type drug to lower his cholesterol and an antibiotic called fusidic acid for a persistent knee infection.

However, studies have shown that, in rare cases, the medications can react together to trigger a toxic side-effect.

Mr Beazley had been taking statin medications since 2008, but was placed on a course of fusidic acid by his GP, Dr Peter Morahan, last December 4. The antibiotic was renewed on December 18.

Dr Morahan had checked the treatment with Mr Beazley's orthopaedic consultant, Dr Richard Creedon.

Mr Beazley's condition worsened and he was admitted to the Bons Secours Hospital in Cork on January 9. His condition continued to deteriorate and he died in Cork University Hospital (CUH) 10 days later.

The link between his deteriorating condition and the side-effect of the two medicines was spotted by a CUH renal consultant, Dr Michael Clarkson, who was referred the case.

Ironically, Dr Clarkson had written a specialist paper for the American Medical Journal based on the results of the earlier 2008 inquest held before Dr Cullinane.

In evidence to the inquest, both Dr Morahan and Dr Creedon said they were unaware of any potential side-effect from both medications being in combined use.

The inquest was attended by Mr Beazley's widow, Audrey, and his daughters.

A family spokesperson said they fully supported the stance being taken by Dr Cullinane and the need for increased awareness of the potential risks of combining the two medications.

Devastating

"We very much welcome what Dr Cullinane has said. We do not want any other family to suffer this kind of devastating loss," they said.

Assistant State Pathologist Dr Margaret Bolster said Mr Beazley died from congestive heart failure due to acute renal failure.

Dr Bolster said that, in her opinion, there was a direct link to the combined use of the two medications which have rare but known side-effects.

Dr Cullinane returned a verdict of medical misadventure.

Promoted articles

Entertainment News